The common medical treatment that can have dire effects
A common medical treatment undertaken by hundreds of Central Queenslanders annually can potentially have dire health consequences, new research has revealed.
Led by University of NSW academics, the research team studied 333 adult patients between 2015 and 2020 receiving paclitaxel and oxaliplatin chemotherapy in hospitals and cancer clinics in Sydney and Brisbane.
Chemotherapy is the use of powerful chemical drugs to kill fast growing cancer cells in the body.
The research aimed to discover pre-treatment clinical and blood based risk factors in patients who developed chemotherapy-induced peripheral neuropathy.
Clinical and blood risk factors included age, weight and low red blood cell count.
In the patients studied, CIPN resulted in nerve damage in the hands and feet, in patients who underwent chemotherapy.
With one in two Australians being diagnosed with cancer by the age of 85, the study published on JAMA Network Open, was led by Dr David Mizrahi.
“CIPN is damage to the nerves that can impact your sensation and muscle control, generally in the hands and feet,” he said.
“This can have major implications for those who work with their hands and can impair balance, which can become an even bigger problem for older patients who are then at increased risk of falls.
“Many patients experience painful symptoms too.”
Dr Mizrahi said CIPN was common in chemotherapy patients.
“In our recently reported Australian cross-sectional survey of more than 950 patients exposed to neurotoxic chemotherapy, 75 per cent of respondents reported CIPN-related symptoms, emphasising the importance of this issue,” he said.
Many of the patients in the research were women, who underwent paclitaxel or oxaliplatin chemotherapy treatment, common treatments for breast, colorectal and gynaecological cancers.
Dr Mizrahi said patients who were older, overweight or had low haemoglobin levels (fewer red blood cells) had increased risk of developing debilitating nerve damage after chemotherapy.
“We found patients with low haemoglobin at the beginning of treatment, and those who had higher body mass indexes (BMI), were more susceptible to developing nerve damage,” he said.
“Older patients seemed to be more at risk, too.”
Senior author of the study, Professor David Goldstein said a number of CIPN risk factors were identified.
“There are likely a range of factors that contribute to a patient developing CIPN – such as genetics, treatment dose, nutritional status, comorbidities,” he said.
“Our findings could help cancer doctors and nurses to identify those who merit either a modified more tailored management approach or much closer and more intensified monitoring for the development of symptoms.
“This work will also assist medical teams to reduce the long-term severity of symptoms and positively impact patients’ quality of life.”